Alert archive / Iowa / Tornado Warnings in 2004
Tornado Warning 48, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 24, 2004, 4:44 PM CDT for Mills County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 4:44 PM CDT (21:44 UTC)
- Expired
- May 24, 2004, 5:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Mills County, IA
The radar
The Omaha radar (KOAX), 75 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:30 AM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 242144
TOROAX
IAC129-242215-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
443 PM CDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
MILLS COUNTY IN SOUTHWEST IOWA
* UNTIL 515 PM CDT
* AT 439 PM CDT...RADAR INDICATED A TORNADIC STORM 10 MILES SOUTH OF
MALVERN...OR ABOUT 32 MILES NORTHWEST OF TARKIO...MOVING
NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MALVERN
HASTINGS
EMERSON...HENDERSON
THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR MILLS COUNTY.
THIS IS A DANGEROUS SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF
THIS TORNADO GO BELOW GROUND LEVEL IF POSSIBLE. OTHERWISE GO TO A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF THE BUILDING.
LAT...LON 4090 9578 4090 9559 4091 9539 4115 9541
4113 9559
$$
CHERMOK/KINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 24, 2:00 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 24, 2:00 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 200 PM CDT MON MAY 24 2004 .DISCUSSION... ELEVATED CONVECTION WHICH DEVELOPED LATE THIS MORNING IN THE NORTHEAST HAS PRETTY MUCH MOVED EAST OF THE AREA AND NOW WAITING FOR MORE SIGNIFICANT CONVECTION TO DEVELOP THIS AFTERNOON. 18Z ANALYSIS SHOWED LOW PRESSURE OVER NORTH CENTRAL KANSAS WITH WARM FRONT EXTENDING FROM THE LOW INTO SERN NEBRASKA NEAR LNK INTO SWRN IA WITH SURFACE TROF FROM CENTRAL INTO NORTHEAST NEBRASKA. SURFACE MOISTURE AXIS EXTENDS INTO SERN NEB WHERE DEWPOINTS HAVE CLIMBED INTO THE 70S AT BIE AND FNB. NORTHERN HALF OF THE CWA REMAINS UNDER EXTENSIVE BLANKET OF LOW CLOUDS. ENTIRE CWA CURRENTLY UNDER SPC WATCHES WITH ERN HALF ALSO UNDER FFA THROUGH TONIGHT. MAY NEED TO ADJUST TIMING OF STORM EVENT A BIT WITH SHORT RANGE MODELS INDICATING MOST OF THE ACTIVITY EAST OF THE AREA BY MID EVENING AS FRONT PUSHES INTO NRN KS AND NRN MO WITH FOCUS SHIFTING TO THAT AREA. WILL SEE HOW THINGS DEVELOP PRIOR TO ISSUANCE BEFORE DECIDING ON ANY ADJUSTMENT TO FLOOD WATCH. OTHERWISE...LITTLE CHANGE TO REMAINDER OF THE FORECAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH THROUGH 4 AM TUE ALONG AND EAST OF A LINE FROM GAGE TO THURSTON COUNTY. IA...FLOOD WATCH THROUGH 4 AM TUE ALL COUNTIES. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. FOBERT
Hazardous weather outlook, May 24, 10:50 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1050 AM CDT MON MAY 24 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-242330- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1050 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THIS EVENING. TORNADOES...LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE. THE HEAVY RAIN COULD CAUSE FLASH FLOODING. THE MAIN TORNADO THREAT AREA IS SOUTH OF A LINE FROM ABOUT COLUMBUS TO TEKAMAH AND ONAWA IOWA...ALONG AND JUST NORTH OF A WARM FRONT THAT IS MOVING INTO THE AREA. NORTH OF THAT LINE...THE MAIN THREAT IS LARGE HAIL...BUT TORNADOES ARE STILL POSSIBLE. VERY UNSTABLE AIR WILL DEVELOP ACROSS THE AREA AS LOW LEVEL MOISTURE IS LIFTED NORTH. AN UPPER LEVEL DISTURBANCE SHOULD MOVE THROUGH THE REGION. LOW LEVEL WIND SHEAR SUGGESTS THAT SUPERCELL STORMS ARE LIKELY. DUE TO RECENT HEAVY RAIN AND ONGOING RIVER FLOODING...ADDITIONAL RAIN MAY CAUSE FLASH FLOODING AND INCREASE ONGOING RIVER FLOODING. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SMALL CHANCE FOR THUNDERSTORMS ON TUESDAY. IF STORMS DEVELOP...THEY WILL PROBABLY REMAIN BELOW SEVERE LIMITS. THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK... ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS SHOULD BE ALERT AND READY FOR ACTIVATION. CONFERENCE CALLS FOR EMERGENCY MANAGERS AND MEDIA WILL BE HELD AT NOON FOR GROUP A...AT 1210 PM GROUP B AND AT 1220 PM FOR GROUP C. MILLER
In the hours before
Local storm report, May 24, 4:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
412 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0358 PM FUNNEL CLOUD 1 N NEBRASKA CITY 40.69N 95.86W
05/24/2004 OTOE NE AMATEUR RADIO
&&
MEBLocal storm report, May 24, 4:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
430 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL DOUGLAS 40.59N 96.39W
05/24/2004 0.75 INCH OTOE NE TRAINED SPOTTER
0415 PM HAIL OMAHA 41.26N 96.01W
05/24/2004 0.75 INCH DOUGLAS NE AMATEUR RADIO
COVERING GROUND AT LAKE CUNNINGHAM.
0415 PM HAIL 1 SW GOEHNER 40.82N 97.23W
05/24/2004 1.75 INCH SEWARD NE EMERGENCY MNGR
0355 PM HAIL OMAHA 41.26N 96.01W
05/24/2004 1.00 INCH DOUGLAS NE AMATEUR RADIO
108TH AND FORT STREET
0425 PM HAIL OMAHA 41.26N 96.01W
05/24/2004 1.25 INCH DOUGLAS NE AMATEUR RADIO
&&
JBLocal storm report, May 24, 4:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
434 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM TORNADO 2 N THURMAN 40.85N 95.75W
05/24/2004 FREMONT IA AMATEUR RADIO
&&
JBLocal storm report, May 24, 4:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
436 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL MILLARD 41.21N 96.16W
05/24/2004 0.75 INCH DOUGLAS NE PUBLIC
&&
JBLocal storm report, May 24, 4:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
438 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 N THURMAN 40.85N 95.75W
05/24/2004 0.88 INCH FREMONT IA AMATEUR RADIO
&&
JBLocal storm report, May 24, 4:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
441 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0439 PM TORNADO 3 NE THURMAN 40.85N 95.71W
05/24/2004 FREMONT IA EMERGENCY MNGR
&&
JBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:28 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 47 min |
| May 24, 2:36 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 24 min |
| May 24, 3:43 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 47 min |
| May 24, 3:53 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 67 min |
| May 24, 4:05 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 55 min |
| May 24, 4:18 PM CDT | Tornado Warning | OAX | Fremont | 27 min |
| May 24, 4:34 PM CDT | Flash Flood Warning | OAX | Pottawattamie | 4 hr |
| May 24, 4:47 PM CDT | Tornado Warning | OAX | Fremont | 28 min |
| May 24, 5:00 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 60 min |
| May 24, 5:07 PM CDT | Flash Flood Warning | OAX | Harrison, Shelby | 4 hr |
| May 24, 5:10 PM CDT | Flash Flood Warning | OAX | Mills | 4 hr |
| May 24, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 44 min |
| May 24, 5:28 PM CDT | Flash Flood Warning | OAX | Fremont | 4 hr |
| May 24, 5:42 PM CDT | Tornado Warning | OAX | Page | 33 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 47 min |
| May 24, 6:13 PM CDT | Severe Thunderstorm Warning | OAX | Page | 47 min |
| May 24, 6:16 PM CDT | Flash Flood Warning | OAX | Montgomery, Page | 4 hr |
Nearby
Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.